Councillor’s View – Opioid Use

Dear Residents,

 

As Chair of the Board of Health, I would like to take a moment to expand more on a topic which has been circulating for some time – the misuse of illicit opioids such as fentanyl.

 

Fentanyl is a powerful synthetic opioid 50 to 100 times more toxic than morphine. Doctors typically prescribe fentanyl in a patch form as a painkiller used to treat patients suffering from severe chronic pain. Fentanyl is not a drug to be taken without doctor supervision; however, there are many variations of fentanyl being made illegally and sold on the streets which is referred to as illicit fentanyl.

 

This week, Ottawa Public Health (OPH) and the Ottawa Police Service issued an alert to warn residents about counterfeit prescription medications found in the city. In Ontario, and locally, illicit fentanyl has been detected in counterfeit pills manufactured to resemble prescription pills like Percocet.

Illicit Fentanyl is usually found in a powder form and mixed/laced with other drugs such as heroin, cocaine, or crack or pressed into pills and sold as things like oxycontin, Percocet, speed, or ecstasy/MDMA.  Using illicit fentanyl alone or when mixed with other opioids, alcohol, benzodiazepines, or stimulants like cocaine, it significantly increases the risk of accidental overdose.  Moreover, there is no easy way to tell if a drug has been laced with fentanyl as it is tasteless, odourless and impossible to distinguish to the untrained eye.

Some of the street names for fentanyl or for fentanyl-laced heroin as listed on the American National Institute on Drug Abuse include China Girl, China White, Apache, Dance Fever, Friend, Goodfella, Jackpot, Murder 8, TNT, and Tango and Cash.

 

Naloxone is a medication that can temporarily reverse the effects of an overdose related to an opioid such as fentanyl, heroin and morphine. An overdose is a medical emergency. Anyone suspecting an opioid overdose should call 9-1-1 immediately and administer naloxone using a take-home kit.  Take-home naloxone kits and training are available free of charge from many local pharmacies. Learn to recognize the signs of an overdose and how to intervene with naloxone- this can save a life while waiting for paramedics to arrive.

 

 

I urge residents who may indulge in illegal or designer drugs to exercise extreme caution, particularly in this day and age. The drug has found its way to Ottawa streets and could potentially be found in any drug you may get from an unknown source. Just because someone trusts their dealer does not mean that they know where the drug they are selling may have come from.

 

Please, stay safe either by avoiding these drugs or if you do choose to use do not use alone and carry naloxone.

-Shad